Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

June 9, 2021McIntosh County, Georgia

NWS Charleston, SC issued this special weather statement at Jun 9, 2021, 2:20 PM EDT for McIntosh County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 2:20 PM EDT (18:20 UTC)
Expired
Jun 9, 2021, 2:45 PM EDT
In force
25 min
Issued by
NWS Charleston, SC
Hail
0.75 in
Wind
55

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 116 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS82 KCHS 091820
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
220 PM EDT Wed Jun 9 2021

GAZ140-141-091845-
Inland McIntosh-Coastal McIntosh-
220 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY... 	

At 218 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eulonia, or 9 miles north of Darien, moving
east at 10 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and 
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects. Minor hail damage to plants, 
         trees and crops is possible.

Some locations in the path of this storm include...
Eulonia, Pine Harbor, Valona, Crescent, Meridian and Shellman Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3146 8148 3155 8147 3158 8127 3144 8131
TIME...MOT...LOC 1818Z 269DEG 9KT 3151 8142 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

RFM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:01 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 9, 2:01 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
201 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Atlantic high pressure will prevail through Friday, before a
weak cold front moves across the area over the weekend. Another
front could approach the region early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Aloft, a ridge will remain centered over the
Southeast while a low pressure trough persists across the
Midwest. At the sfc, the area will remain along the western edge
of high pressure extending from the Atlantic. The pattern will
favor another day of afternoon showers/thunderstorms, but
coverage should be less than previous days due to a more
westerly component to the wind fields off the surface. Latest
guidance suggests convection will initially develop/continue
near an early afternoon sea breeze across coastal counties,
before activity shifts inland and/or develops away from the
coast during peak diurnal heating heading into mid afternoon.
At this time, the bulk of afternoon convection should occur
across portions of southeast Georgia where sfc heating is
maximized under less cloud cover. Latest soundings indicate a
fair amount of moisture, with PWATs near 2.0 inches while weak
shear is in place. Given the environment, shower and/or
thunderstorm activity will be pulse type in nature, but could
yield localized heavy downpours. The risk for a stronger
thunderstorm is low, but can not be ruled out. Gusty winds and
localized heavy rainfall are the primary concerns, mainly with
thunderstorms that are enhanced by boundary/outflow interactions.
High temps should be a degree or two warmer than the previous
day, peaking in the upper 80s to lower 90 degrees, warmest
across southeast Georgia.

Tonight: Convection is expected to gradually dissipate across the
forecast area during the evening hours. The axis of a mid-level
ridge will remain over the region tonight, keeping storms sourced
from the southern Appalachians to track north of the forecast area.
Low temperatures should generally range in the low to mid 70s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Atlantic high pressure will prevail on Thursday, while a weak trough
resides inland. Aloft, mid level ridge axis will be aligned along
the Southeast coast. It should be the least active convective day of
the set with forcing mostly limited to daytime heating and mesoscale
boundaries such as the sea breeze. High temperatures are expected to
peak around 90 or in the low 90s across most locations away from the
immediate coast. Lows will mainly be in the lower 70s.

High pressure will lose influence on Friday as troughing strengthens
inland. Models indicate a weak low forming over the Carolinas along
a cold front approaching from the north. This low will eventually
pass offshore and bring the front through the local area on
Saturday. Shower and thunderstorm coverage is expected to be higher
as precipitable water increases to near or over 2 inches and there
will be more lift from the upper levels and the surface front. Highs
in the low 90s on Friday will moderate back to normal on Saturday.
Lows will be in the low 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A weak low off the Carolina coast at the start of the period will
lift away from the area on Sunday. Surface troughing will then
linger over the region early next week. A stronger shortwave could
bring another cold front towards the area on Tuesday. These features
will keep rain chances in the forecast each day, with coverage
peaking in the afternoon when instability is maximized. Temperatures
will be within a few degrees of normal through the period, although
will be on a warming trend.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will develop/continue near the
terminals early this afternoon, some of which could impact the
terminals during the next few hours (18-22Z). At this time,
tempo groups of TSRA have been included at both CHS and SAV
terminals, while VCSH remains at all terminals through 23Z,
including at the JZI terminal. Showers/thunderstorms should
quickly come to an end early tonight, resulting in VFR conditions
at all terminals during the overnight period and through
daybreak Thursday. Otherwise, brief flight restrictions could
return at the terminals heading into Thursday afternoon, but
confidence is too low to include in the 18Z TAF issuance.

Extended Aviation Outlook: Brief flight restrictions possible
in showers and tstms, mainly during the daytime hours.

&&

.MARINE...
This Afternoon and Tonight: Southwest winds will prevail along
the western edge of Atlantic high pressure, gradually shifting
more south-southwest during the afternoon while a sea breeze
circulation develops near the land/sea interface, then shifts
inland. Wind speeds should generally peak between 15-20 kt,
highest near South Carolina beaches and across the CHS Harbor
early to mid afternoon. Winds should then tip back to southwest
this evening and overnight, remaining around 15 kt or less. Seas
should average between 2-3 ft.

Thursday through Monday: South to southwest winds will prevail
through late week as the coastal waters remain in between high
pressure offshore and a trough inland. The pressure gradient will
tighten Thursday night into Friday, although conditions appear to
stay shy of Small Craft Advisory criteria at this time. Outside of
any showers/thunderstorms, no marine concerns are expected
thereafter as a weak cold front drops through the area. Winds will
turn westerly on Saturday, then eventually to the north/northeast
following frontal passage on Sunday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...DPB/ETM
MARINE...DPB/ETM
Hazardous weather outlook, Jun 9, 3:14 AM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
314 AM EDT Wed Jun 9 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-100715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
314 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 9, 2:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
220 PM EDT Wed Jun 9 2021

GAZ140-141-091845-
Inland McIntosh-Coastal McIntosh-
220 PM EDT Wed Jun 9 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 218 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eulonia, or 9 miles north of Darien, moving
east at 10 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible.

Some locations in the path of this storm include...
Eulonia, Pine Harbor, Valona, Crescent, Meridian and Shellman Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3146 8148 3155 8147 3158 8127 3144 8131
TIME...MOT...LOC 1818Z 269DEG 9KT 3151 8142

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

RFM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:59 PM EDTSpecial Weather StatementCHSJasper31 min
Jun 9, 4:04 PM EDTAreal Flood AdvisoryCHSBeaufort, Jasper86 min
Jun 9, 4:13 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester37 min
Jun 9, 4:24 PM EDTSpecial Weather StatementCHSJasper36 min
Jun 9, 5:03 PM EDTSpecial Weather StatementCHSColleton27 min
Jun 9, 5:11 PM EDTAreal Flood AdvisoryCHSBeaufort, Colleton, Jasper81 min
Jun 9, 5:29 PM EDTSpecial Weather StatementCHSColleton31 min
Jun 8, 8:43 PM EDTSpecial Weather StatementCHSBulloch, Effingham32 min
Jun 8, 8:57 PM EDTSpecial Weather StatementCHSEffingham33 min
Jun 9, 2:30 PM EDTAreal Flood AdvisoryCHSMcIntosh74 min
Jun 9, 3:15 PM EDTSpecial Weather StatementCHSChatham30 min
Jun 9, 3:31 PM EDTSpecial Weather StatementCHSChatham29 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.